Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 99, NWS Morristown, TN

June 1, 2008Greene County, Washington County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 1, 2008, 7:55 AM EDT for Greene County, Washington County, Tennessee. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 2008, 7:55 AM EDT (11:55 UTC)
Expired
Jun 1, 2008, 8:45 AM EDT
In force
50 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Greene County, TN, Washington County, TN

The radar

The Knoxville radar (KMRX), 66 km from the middle of the area, began a volume at 11:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.9 hours before the alert went out and 353 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2008-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2788 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2008-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2788 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:40 AM EDT, 5 hours 15 minutes earlier.

Area forecast discussion, Jun 1, 2:40 AM EDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
240 AM EDT SUN JUN 1 2008

.SHORT TERM (TODAY AND TONIGHT)...AMPLE UNCERTAINTY CONTINUES TO
KEEP ONLY HIGH CHANCE POPS GOING FOR TODAY.  MODELS ARE A LITTLE
CLOSER TODAY THAN YESTERDAY AND WITH MCS CURRENTLY OVER CENTRAL
KENTUCKY AND MIDDLE TENNESSEE HAVE A LITTLE MORE CONFIDENCE.
CURRENT PROGRESS OF THESE STORMS HAVE THEM ENTERING THE FORECAST
AREA AROUND SUNRISE...THE BIG QUESTION IS WILL THEY HOLD TOGETHER
THE REMAINDER OF THE NIGHT.

GUIDANCE TEMPERATURES AGAIN LOOKED REASONABLE SO NO BIG CHANGES
THERE.

.LONG TERM (MONDAY THROUGH SATURDAY)...SHOULD SEE SURFACE BOUNDARY
PUSHED SOUTH OF THE AREA BY MONDAY...SO WILL CONTINUE WITH A DRY
FORECAST FOR MONDAY AND MONDAY NIGHT.  STILL SOME QUESTIONS ON
TIMING OF THE RETURN OF THE BOUNDARY THROUGH THE AREA.  FOR NOW WILL
KEEP BEST CHANCE TUESDAY WITH 20 TO 30 POPS.  DURING THE REMAINDER
OF THE EXTENDED...WILL SEE A SERIES OF WEAK WAVES AND BOUNDARIES
MOVE THROUGH...THOUGH TIMING AND POSITIONS REMAIN UNCLEAR.
THEREFORE...MADE ONLY A FEW MINOR CHANGES TO THE FORECAST...WITH
GENERALLY UNSETTLED WEATHER WITH LOW POPS MOST DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  86  65  86  66  89 /  50  20  10  10  20
KNOXVILLE AIRPORT, TN    83  62  84  64  88 /  50  20  10  10  20
OAK RIDGE, TN            82  62  85  64  88 /  50  20  10  10  20
TRI CITIES AIRPORT, TN   79  57  82  61  85 /  50  20  10  10  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

HW/MJB
Hazardous weather outlook, Jun 1, 5:30 AM EDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT SUN JUN 1 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-021000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
530 AM EDT SUN JUN 1 2008 /430 AM CDT SUN JUN 1 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A FRONTAL SYSTEM APPROCHING THE SOUTHERN APPALCHIAN REGION WILL
PRODUCE SCATTERED THUNDERSTORMS OVER THE AREA. SOME OF THE STORMS
COULD BE QUIET STRONG OR SEVERE. THE MAIN THREAT AT THIS TIME
APPEARS TO BE LARGE HAIL AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEED TODAY.

In the hours before

Special weather statement, Jun 1, 4:37 AM EDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
437 AM EDT SUN JUN 1 2008

TNZ081>085-098>100-010930-
BLEDSOE-BRADLEY-HAMILTON-MARION-MCMINN-MEIGS-RHEA-SEQUATCHIE-
437 AM EDT SUN JUN 1 2008

...STRONG THUNDERSTORMS WILL BE AFFECTING BLEDSOE...BRADLEY...
HAMILTON...MARION...MCMINN...MEIGS...RHEA AND SEQUATCHIE COUNTIES...

AT 336 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF
CROSSVILLE TO 6 MILES NORTHWEST OF JASPER...MOVING SOUTHEAST AT 35
MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE POSSIBLE WITH THESE
STORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT
SUNDAY MORNING/900 AM CDT SUNDAY MORNING/ FOR CENTRAL TENNESSEE.

HW
Special weather statement, Jun 1, 5:25 AM EDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
525 AM EDT SUN JUN 1 2008

TNZ081>085-098>101-011030-
BLEDSOE-BRADLEY-HAMILTON-MARION-MCMINN-MEIGS-RHEA-SEQUATCHIE-WEST
POLK-
525 AM EDT SUN JUN 1 2008

...STRONG THUNDERSTORMS WILL BE AFFECTING BLEDSOE...BRADLEY...
HAMILTON...MARION...MCMINN...MEIGS...POLK...RHEA AND SEQUATCHIE
COUNTIES...

AT 524 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES EAST OF
SPRING CITY TO TRENTON...MOVING SOUTHEAST AT 28 MPH.  OTHER STORMS
ARE CONTINUING IN MARION SEQUATCHIE AND BLEDSOE COUNTIES.

MOTHBALL SIZE HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THESE
STORMS.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT
SUNDAY MORNING/900 AM CDT SUNDAY MORNING/ FOR CENTRAL TENNESSEE.

HW
Special weather statement, Jun 1, 5:45 AM EDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
545 AM EDT SUN JUN 1 2008

NCZ060-061-TNZ068-071-072-085>087-100>102-011100-
BLOUNT SMOKY MOUNTAINS-BRADLEY-CHEROKEE-CLAY-EAST
POLK-LOUDON-MCMINN-NORTHWEST MONROE-NW BLOUNT-SOUTHEAST MONROE-WEST
POLK-
545 AM EDT SUN JUN 1 2008

...STRONG THUNDERSTORMS WILL BE AFFECTING BLOUNT...BRADLEY...
CHEROKEE...CLAY...LOUDON...MCMINN...MONROE AND POLK COUNTIES...

AT 542 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LOUDON TO
CHARLESTON...MOVING SOUTHEAST AT 36 MPH.

MOTHBALL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT
SUNDAY MORNING FOR CENTRAL TENNESSEE.

HW
Special weather statement, Jun 1, 5:47 AM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
547 AM EDT SUN JUN 1 2008

NCZ060-TNZ068-071-072-084>087-099>102-011100-
BLOUNT SMOKY MOUNTAINS-BRADLEY-CHEROKEE-EAST
POLK-HAMILTON-LOUDON-MCMINN-MEIGS-NORTHWEST MONROE-NW
BLOUNT-SOUTHEAST MONROE-WEST POLK-
547 AM EDT SUN JUN 1 2008

...STRONG THUNDERSTORMS WILL BE AFFECTING BLOUNT...BRADLEY...
CHEROKEE...HAMILTON...LOUDON...MCMINN...MEIGS...MONROE AND POLK
COUNTIES...

AT 548 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF
LOUDON TO 6 MILES NORTHEAST OF INDIAN SPRINGS...MOVING SOUTHEAST AT
36 MPH.

MOTHBALL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT
SUNDAY MORNING FOR CENTRAL TENNESSEE.

HW

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:03 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins42 min
May 31, 8:11 PM EDTSevere Thunderstorm WarningMRXCampbell, Scott64 min
Jun 1, 5:50 AM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Polk25 min
Jun 1, 6:35 AM EDTAreal Flood AdvisoryMRXBradley, Hamilton, Marion3 hr
Jun 1, 10:09 AM EDTAreal Flood AdvisoryMRXHamilton, Marion, Sequatchie2 hr
Jun 1, 10:43 AM EDTSevere Thunderstorm WarningMRXMarion47 min
Jun 1, 1:18 PM EDTAreal Flood AdvisoryMRXMarion57 min
Jun 1, 4:36 PM EDTSevere Thunderstorm WarningMRXScott54 min
Jun 1, 5:04 PM EDTAreal Flood AdvisoryMRXScott116 min
Jun 1, 5:30 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Scott60 min
Jun 1, 2:14 PM EDTAreal Flood AdvisoryMRXWashington2 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.